Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 652, NWS Norman, OK

July 4, 2017Foard County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 4, 2017, 7:56 PM CDT for Foard County, Knox County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 7:56 PM CDT (00:56 UTC)
Expired
Jul 4, 2017, 8:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Foard County, TX, Knox County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS54 KOUN 050056
SVROUN
TXC155-275-050145-
/O.NEW.KOUN.SV.W.0652.170705T0056Z-170705T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
756 PM CDT TUE JUL 4 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Foard County in northern Texas...
  Knox County in northern Texas...

* Until 845 PM CDT

* At 756 PM CDT, a severe thunderstorm was located 5 miles south of
  Gilliland, moving north at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Munday, Crowell, Benjamin, Goree, Margaret, Vera, Thalia, Truscott,
  Gilliland and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3350 9999 3385 10000 3404 9990 3406 9949
      3385 9947 3372 9947 3340 9951
TIME...MOT...LOC 0056Z 189DEG 31KT 3365 9970 

HAIL...1.25IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:37 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 4, 6:37 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
637 PM CDT Tue Jul 4 2017

.DISCUSSION...
The July 5-6, 2017 00 UTC TAF discussion follows:

&&

.AVIATION...
Scattered thunderstorms are expected to develop across north
Texas and adjacent parts of southern Oklahoma late this
evening/overnight. Highest confidence of showers/storms is south
of a line from KCSM/KHBR to KLAW. Opted not to include TSRA at
KOKC/KOUN, where the probability is lower. Gusty, variable winds
and reduced visibility will be possible within any thunderstorms.

Otherwise, light and somewhat variable winds will continue;
however, the predominant directions will be from the northeast,
east or southeast through period.

Mahale

&&

.PREV DISCUSSION... /issued 304 PM CDT Tue Jul 4 2017/

DISCUSSION...
High-based showers are moving southeast through central Oklahoma.
Much of this is virga, but there is some light rain reaching the
ground at times. The main weather for tonight though is likely
beginning to develop in the northwest Texas panhandle and
northeast New Mexico. There has been a consistent signal today in
the HRRR and other models of storms developing here, becoming a
complex and moving southeast through the southwestern portion of
the forecast area. The unclear thing about these storms is how far
north storms will be in the area. Additional showers and storms
are progged to develop along an east-west line across southern
Oklahoma and north Texas, although different CAM runs have placed
this development at various latitudes. Regardless, the highest
POPs tonight will be in the southern part of the area, and
generally later this evening.

The upper trough from Illinois into southwest Missouri or
northeast Oklahoma finally wanders farther east tomorrow and
leaves the area in northwest/northerly upper-level flow between
this exiting trough and the building ridge in the west. We
maintain some low POPs for the next couple of days before the
ridge builds in a little stronger. In the longer term, one big
difference in the models is the degree of the warming trend toward
early next week. GFS low-level temperatures increase the heat
significantly more than the ECMWF early next week, mainly in the
west. Brought high temperatures a little higher than the model
blend given the building ridge and the fact that it is July.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  88  69  91 /  50  30  10   0
Hobart OK         69  90  70  92 /  50  30  10   0
Wichita Falls TX  72  90  71  93 /  60  40  20  10
Gage OK           67  90  68  94 /  30  20   0   0
Ponca City OK     65  87  68  91 /  20  10  10   0
Durant OK         71  88  70  90 /  70  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/10/10
Hazardous weather outlook, Jul 4, 11:48 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Tue Jul 4 2017

OKZ004>048-050>052-TXZ083>090-051700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this evening and
overnight across southern Oklahoma and western north Texas,
generally south of a line from Erick to Lawton to Pauls Valley to
Coalgate. Wind gusts of 60 mph, hail up to the size of quarters,
and torrential rainfall will be the primary threats.

.Heavy rainfall...
Heavy rainfall may lead to areas of flooding this evening and
overnight across southern Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be at least a slight chance of thunderstorms each day
across parts of Oklahoma and north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 4, 7:11 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 PM CDT TUE JUL 4 2017

TXZ087-050030-
Knox TX-
711 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox County Until
730 PM CDT...

AT 709 PM CDT, a strong thunderstorm was located near Weinert, moving
north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Munday, Goree and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9976 3361 9974 3358 9947 3340 9947
TIME...MOT...LOC 0009Z 193DEG 16KT 3338 9965

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:11 PM CDTSpecial Weather StatementOUNKnox19 min
Jul 4, 7:23 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox37 min
Jul 4, 8:04 PM CDTAreal Flood AdvisoryOUNKnox116 min
Jul 4, 8:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger47 min
Jul 4, 9:50 PM CDTSpecial Weather StatementOUNFoard, Hardeman25 min
Jul 5, 1:40 AM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Jul 5, 1:49 AM CDTAreal Flood AdvisoryOUNWilbarger3 hr
Jul 5, 2:07 AM CDTAreal Flood AdvisoryOUNClay3 hr
Jul 5, 2:11 AM CDTSevere Thunderstorm WarningOUNClay49 min
Jul 5, 2:15 AM CDTSevere Thunderstorm WarningOUNClay, Wichita, Wilbarger45 min
Jul 5, 2:55 AM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita50 min
Jul 5, 3:01 AM CDTAreal Flood AdvisoryOUNClay, Wichita3 hr
Jul 5, 3:13 AM CDTFlash Flood WarningOUNClay6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.